Dust Storm, Grand Flat and Arches
- When
- June 12, 3:00 PM MST to 4:00 PM MST
- Where
- Grand Flat and Arches forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.982, -109.570 (the zone’s center; the record gives no point)
A dust storm blew across Interstate 70 about 12 miles east of Thompson Springs and resulted in multiple vehicle accidents. Five passenger cars and three tractor trailers were involved in one accident, and a single tractor trailer was involved in another accident.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
A dust storm blew across Interstate 70 about 12 miles east of Thompson Springs and resulted in multiple vehicle accidents. Five passenger cars and three tractor trailers were involved in one accident, and a single tractor trailer was involved in another accident. In the multiple vehicle accident, one person received a broken leg. The accidents closed both the east and west bound lanes of Interstate 70 for about 2 hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 12, 12:46 PM MST, 2 hours 14 minutes earlier.
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 146 PM MDT THU JUN 12 2003 SHORT TERM (TONIGHT-FRIDAY)... PVA AHEAD OF A WEAK SHORTWAVE MOVING NE THROUGH WRN UT WILL BE THE MAIN FOCUS FOR CONVECTIVE DEVELOPMENT ALONG WITH ORGPHC UPLIFT OVER THE ERN UT MTNS. OUTFLOWS FROM THESE STORMS SHOULD CONTINUE TO HELP KICK OFF TSTMS OVER ADJACENT LOWER ELEVATIONS AND OVER THE NW CO PLATEAUS THRU EARLY THIS EVENING. LITTLE WIND SHEAR ALOFT THIS AFTERNOON WILL INCREASE A BIT THIS EVENING AS UT TROUGH SLIDES EAST...AND PASSES OVER CWA LATE TONIGHT. BLV CONVECTION WILL CONTINUE THROUGH THIS EVENING...WITH ISOLD ACTIVITY HOLDING ON PAST MIDNIGHT OVER THE NRN HALF OF THE AREA AND MAINLY THE MTNS. AFTER TROUGH PASSES FRI...EXPECT SHARP RIDGE TO BUILD INTO THE GREAT BASIN AND MOVE EAST WITH NORTHERLY FLOW ALOFT OVER THE CWA BY FRI NGT. THIS WILL BRING DRIER AND MORE STABLE CONDITIONS. AVN SEEMED TO PREDICT THE TSTMS OVER NERN UT MORE ACCURATELY THAN OTHER MODELS AND USE IT FOR GENERAL GUIDANCE. CJC EXTENDED DISCUSSION: SATURDAY-MONDAY...ENERGY DROPS ALONG THE EAST SIDE OF THE ROCKY MOUNTAINS WITH A LOW PRESSURE TROUGH FORMING OVER THE SOUTHERN PLAINS ON SAT...AND A HIGH PRESSURE RIDGE BUILDING WEST OF THE CONTINENTAL DIVIDE. THIS PATTERN PERSISTS INTO MID WEEK WITH MODELS INDICATING THAT THIS RIDGE WILL BE RATHER JUICY. THIS REMINDS ME OF THE LAST HIGH THAT WAS CENTERED OVER THE FORECAST AREA WHICH HAD LOTS OF TRAPPED MOISTURE ROTATING UNDERNEATH IT. ALSO THE GFS KEEPS ONE PIECE OF ENERGY CENTERED OVER THE OK/TX PANHANDLES THROUGH EARLY NEXT WEEK. HOWEVER...THE HIGH CENTER IS NOT AS DEFINED AS HIGH IN PREVIOUS SYSTEM MENTIONED ABOVE...SO WILL NOT HIT FORECAST TOO HARD. BUT ENOUGH MOISTURE/INSTABILITY WILL KEEP DIURNAL CHANCE EACH AFTERNOON FOR THE MOUNTAINS ALONG THE CONTINENTAL DIVIDE. PRESENT FORECAST LOOKS GOOD EXCEPT WILL DEFINE MORE OF A DIURNAL TENDENCY FOR THE EARLIER PERIODS. TEMPS TO BE WARM...A FEW DEGREES ABOVE NORMAL. HEFFERNAN TUESDAY-THURSDAY...UPPER LEVEL RIDGE REMAINS CENTERED OVER THE CENTRAL ROCKIES...WITH WEST COAST TROUGH MOVING ONSHORE. MID LEVELS MOISTEN UP SLIGHTLY THROUGH THE PERIOD...WITH A SERIES OF WEAK WAVES EXPECTED TO PASS THROUGH THE REGION. HAVE BUMPED POPS UP A NOTCH...MAINLY OVER THE HIGHER MOUNTAINS. ALTHOUGH MORE WIDESPREAD ACTIVITY WILL BE POSSIBLE ON WEDNESDAY AS SLIGHTLY STRONGER WAVE PROGGED TO MOVE THROUGH THE REGION. STILL A LONG WAY TO GO...BUT SOME CONSISTENCY HAS BEEN OBSERVED IN THE MEDIUM RANGE MODELS. WITH INCREASED MOISTURE OVER THE AREA...EXPECT TEMPS TO BACK DOWN A FEW DEGREES BY MIDWEEK...NEAR SEASONAL NORMS. JDC .GJT...NONE.
COZ001>014-017>023-UTZ022>025-027>029-131200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 600 AM MDT THU JUN 12 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR EASTERN UTAH .DAY ONE...TODAY AND TONIGHT...SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS NORTHEAST UTAH AND WESTERN COLORADO THIS AFTERNOON. STRONG GUSTY WINDS...LOCALLY UP TO 45 MPH...AND CLOUD TO GROUND LIGHTNING STRIKES WILL BE THE MAIN THREAT. THUNDERSTORMS WILL GRADUALLY DIMINISH OVERNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... SCATTERED AFTERNOON THUNDERSTORMS CAN BE EXPECTED ON FRIDAY. THE THUNDERSTORM THREAT DECREASES ON SATURDAY WITH ISOLATED MOUNTAIN STORMS OVER WESTERN COLORADO. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
The national radar mosaic for the moment the first event began.
1 dust storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2003Every state in 2003This day in weather historyWarnings in Utah, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5366770.